Wisconsin, 2016

Winter Weather in Wisconsin, February 8, 2016

February 8, 2016 · NWS MKX · 2 events in 2 counties and zones

Several inches of snow fell from Waukesha into Milwaukee County as a deep polar trough moved across the region. Snow showers aligned from west to east and moved very slowly resulting in moderate snow accumulations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Several inches of snow fell from Waukesha into Milwaukee County as a deep polar trough moved across the region. Snow showers aligned from west to east and moved very slowly resulting in moderate snow accumulations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 8, 3:15 AM CST, 0 minutes earlier.

Area forecast discussion, Feb 8, 3:15 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 AM CST MON FEB 8 2016

.TODAY AND TONIGHT...FORECAST CONFIDENCE IS HIGH.

THE FIRST OF TWO STRONG COLD FRONTS WILL BE EXITING EASTERN
WISCONSIN RIGHT AROUND SUNRISE...THE SECOND SWEEPS THROUGH LATE
THIS AFTERNOON. THIS WILL MARK THE START OF A RATHER COLD WEEK
AHEAD. THE SCENARIO IS UNCHANGED. A VERY LARGE CLOSED UPPER LOW
WILL CONTINUE TO DROP SOUTH INTO THE GREAT LAKES TODAY. A LONG
DURATION CYCLONIC FLOW PATTERN WILL PERSIST OVER THE REGION INTO
TUESDAY NIGHT. THE OVERALL FORCING REMAINS WEAK.

BUT...THE KEY HERE IS THE MOISTURE DEPTH WHICH IS RATHER
IMPRESSIVE...EXCEEDING 12KFT THROUGH TONIGHT. THE COLD AIR FLOWING
IN WILL STEEPEN THE LOW LEVEL LAPSE RATES WITH THE DENDRITE ZONE
GROWING TO ABOUT 8KFT TONIGHT. NUMEROUS VORTICITY MAX/S WILL BE
ROTATING THROUGH THE UPPER PATTERN AS WELL.

ALL THIS JUST MEANS PERIODS OF SNOW SHOWERS...BUT AMOUNTS WILL BE
QUITE LIGHT. DESPITE ALL THE HIGH POPS IN THE FORECAST...WE/RE
ONLY LOOKING AT 1 TO 1.5 INCHES OF SNOW THROUGH TONIGHT...AND THAT
MAY BE ON THE HIGH SIDE.

.TUESDAY THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH FEATURES DURING THIS
PERIOD. THEY CONTINUE TO TAKE THE 500 MB LOW FURTHER TO THE EAST
SOUTHEAST OF THE AREA TUESDAY INTO TUESDAY NIGHT. ONE FINAL
SHORTWAVE TROUGH WITHIN THE CYCLONIC FLOW SHOULD PASS SOUTHEAST
THROUGH EASTERN PORTIONS OF THE AREA AROUND 06Z WEDNESDAY. OTHER
VORTICITY MAXIMA SHOULD PASS THROUGH PERIODICALLY TUESDAY INTO
TUESDAY EVENING.

AREA FORECAST SOUNDINGS FROM NAM/GFS SHOW SATURATION IN THE LOW
TO MID LEVELS TUESDAY...WITH A DEEP DENDRITE SNOW CRYSTAL GROWTH
ZONE. THE AIR COLUMN THEN DRIES OUT TUESDAY NIGHT FROM WEST TO
EAST...AS COLDER AND DRIER AIR MOVES IN.

THUS...WILL CONTINUE HIGH POPS FOR SNOW SHOWERS IN THE EAST
TUESDAY MORNING...LOWER IN THE WEST. TRENDED THESE DOWNWARD
TUESDAY AFTERNOON AND NIGHT FROM WEST TO EAST. THERE IS SOME
CONCERN THAT THE POPS TUESDAY WILL NEED TO BE RAISED IN THE
WEST...AS THAT AREA LOOKS SIMILAR TO THE EAST WITH MOISTURE
PROFILES AND UPWARD VERTICAL MOTION IN THE DENDRITE ZONE. LIGHT
SNOW ACCUMULATIONS UNDER AN INCH ARE FORECAST AT THIS TIME.

NORTHWEST WINDS WILL REMAIN BRISK TUESDAY INTO WEDNESDAY ACROSS
THE AREA...HELPING REINFORCE THE COLD AIRMASS OVER THE REGION.
HIGH PRESSURE MOVING INTO THE REGION FROM THE NORTHWEST WEDNESDAY
NIGHT WILL HELP WEAKEN THE WINDS AND BRING SOME CLEARING SKIES.

TEMPERATURES WELL BELOW SEASONAL NORMALS ARE EXPECTED TUESDAY
INTO WEDNESDAY NIGHT. WIND CHILLS SHOULD DROP INTO THE 10 BELOW TO
19 BELOW ZERO RANGE LATE TUESDAY NIGHT INTO EARLY WEDNESDAY
MORNING...AND 10 BELOW TO 15 BELOW ZERO BY LATER WEDNESDAY NIGHT.
NOT EXPECTING ADVISORY LEVEL WIND CHILLS AT THIS TIME FOR TUESDAY
NIGHT INTO WEDNESDAY MORNING.

.THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE IS MEDIUM.

THE ECMWF AND GFS ARE SHOWING GENERALLY SIMILAR TRENDS FOR THIS
PERIOD. THEY KEEP THE REGION IN NORTHWEST FLOW AT 500 MB FOR MOST
OF THIS PERIOD. THIS SHOULD HELP STEER ANOTHER ANOTHER CANADIAN
HIGH PRESSURE SYSTEM SOUTHEASTWARD INTO THE REGION SATURDAY. THERE
APPEARS TO BE ANOTHER SHOT OF COLD AIR ADVECTION AHEAD OF THE HIGH
ON FRIDAY. THUS...THE COLD TEMPERATURES SHOULD PERSIST RIGHT INTO
THE WEEKEND...WITH COLD WIND CHILLS AT TIMES.

THERE IS SOME DISAGREEMENT WITH QPF PLACEMENT FOR THURSDAY NIGHT
INTO FRIDAY ACROSS THE REGION. THE ECMWF BRINGS A WIDE SWATH OF
LIGHT QPF ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY
MORNING...WITH THE GFS DRY. THE MAIN 500 MB VORTICITY MAXIMUM
PASSES WELL TO THE SOUTHWEST OF THE AREA...WHERE THE BEST LOW
LEVEL FRONTOGENESIS MAY ALSO BE. SO...KEPT THE FORECAST DRY DURING
THIS TIME. DID BRING SOME CLOUDS SOUTHEASTWARD THROUGH THE AREA
DURING THIS TIME FOR NOW.

MORE DIFFERENCES SHOW UP SUNDAY. THE GFS CRANKS UP WARM AIR
ADVECTION ACROSS THE AREA...WITH THE HIGH REMAINING OVER THE AREA
IN THE ECMWF. KEPT CONSENSUS POPS GOING FOR SUNDAY...WITH CHANGES
PROBABLY OCCURRING AS WE GET CLOSER TO THIS PERIOD.

&&

.AVIATION/12Z TAFS/...

MVFR CIGS ARE EXPECTED THROUGH THE TAF PERIOD. WE COULD HAVE A
FEW PERIODS WHERE CIGS/VSBYS DROP BRIEFLY TO IFR LEVELS IN ANY
DECENT SNOW SHOWERS. CONVERSELY...CIGS MAY LIFT TO VFR FOR A TIME
AS WELL. THE OVERALL PATTERN WILL FEATURE A COLD CYCLONIC FLOW
OVER THE REGION THROUGH THE TAF PERIOD...WITH SNOW SHOWERS ON AND
OFF RIGHT THROUGH TUESDAY. DESPITE THE HIGH PROBABILITY OF LIGHT
SNOW...SNOW ACCUMULATIONS WILL BE LIGHT WITH 1 TO 2 INCHES
POSSIBLE OVER THE 36 HOURS OR MORE.

&&

.MARINE...

BRISK NORTHWEST WINDS IN THE WAKE OF A DEPARTING LOW PRESSURE
SYSTEM WILL RESULT IN SMALL CRAFT ADVISORY CONDITIONS FROM THIS
EVENING THROUGH EARLY WEDNESDAY EVENING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
TUESDAY THROUGH SUNDAY...WOOD
Hazardous weather outlook, Feb 7, 3:19 PM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
319 PM CST SUN FEB 7 2016

WIZ046-047-051-052-056>060-062>072-082130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
319 PM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WISCONSIN...SOUTH
CENTRAL AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

PERIODS OF LIGHT SNOW ARE EXPECTED INTO TUESDAY NIGHT WITH AN
INCH OR TWO OF ACCUMULATION. SLIPPERY TRAVEL CAN BE EXPECTED ON
UNTREATED ROADS.

WIND CHILLS ARE EXPECTED TO FALL TO BETWEEN 10 AND 18 DEGREES
BELOW ZERO TUESDAY NIGHT INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-082130-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
319 PM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SOUTHWEST WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

NORTHWEST WINDS ARE EXPECTED TO REACH SMALL CRAFT LEVELS FROM
MONDAY AFTERNOON THROUGH WEDNESDAY. THE BRISK WINDS WILL BE DUE TO
LOW PRESSURE MOVING ACROSS THE GREAT LAKES REGION.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Waukesha

When
February 8, 3:15 AM CST to 12:30 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Two to five inches of snow accumulation occurred with the highest amounts east to southeast of the city of Waukesha.

Winter Weather, Milwaukee

When
February 8, 4:30 AM CST to 12:30 PM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Three to five inches of snow accumulation occurred over the southern half of Milwaukee County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619238, 619239.